Montana, 2016Hail and Damaging Winds in Montana, June 18, 2016
June 18, 2016 · NWS GGW · 40 events in 5 counties and zones
Moderate to strong instability and favorable winds allowed severe thunderstorms to develop and push a severe squall line through portions of northeast Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 40
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate to strong instability and favorable winds allowed severe thunderstorms to develop and push a severe squall line through portions of northeast Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 18, 2:36 PM MST, 3 hours 14 minutes earlier.
Area forecast discussion, Jun 18, 2:36 PM MST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
336 PM MDT SAT JUN 18 2016
.SHORT TERM...for northeast Montana...tonight through Mon...
Strong shortwave lifting out of the Pacific Northwest this
afternoon with convection developing in central Montana. Severe
thunderstorm watch has been issued for most of northern Montana
for late this afternoon and evening. May need to extend it late
tonight for the northeast zones as storms will be later arriving.
Convection developing along a cold front that will sweep across
the state overnight. Along with the severe thunderstorm potential,
strong post frontal winds are also possible with 700mb winds of
40-50 knots. These winds continue through Sunday afternoon so have
issued a lake wind advisory for late tonight through Sunday
evening.
Shortwave trof moves quickly through southern Saskatchewan and
Manitoba on Sunday with upper ridge beginning to develop into the
northern Rockies. Canadian high pressure slides into the northern
plains Sunday night for diminished winds into Monday. Ebert
.LONG TERM...Mon night through Sat...
General forecast thinking remains roughly the same, with a little
bit less confidence as models have now begun to introduce a few
rain showers and thunderstorms under the ridge of high pressure.
In fact, new model data today brings through a quick low pressure
trough to interrupt the ridge Tuesday and Wednesday. I chose to
increase PoPs accordingly, following the best model consensus for
precip I could find. Thursday and Friday remains in much better
confidence for dry and hot conditions under the ridge. After
Friday, the normal model discrepancies show up regarding the next
storm system from the west. BMickelson
Previous long term discussion: The overall pattern aloft over
CONUS will be a broad high across the Southwest and ridge axis up
through the spine of the Northern Rockies, a trough nudged up
against the Northwest Coast, and a larger trough centered across
Hudson Bay. The pattern will create a northwest flow for Northeast
Montana Monday night. Nemont will initially be located near the
boundary between the cool air mass to the northeast and the warm
air mass to the southwest. The ridge axis will shift east over the
local region allowing the hot air mass to surge north into
Montana. Temperatures will quickly rise from the 70s Monday into
the 80s Tuesday. A rise to summer temperatures will coincide with
the solstice. Wednesday temperatures will rise higher, into the
upper 80s.
Beyond the middle of the week the forecast become a bit more
murky. This uncertainty is based on the location of the western
trough. The EC sends it north into BC, while the GFS lingers
longer before moving into BC. By the beginning of the weekend the
models are out of phase. The effect will be to make it difficult
to determine when the associated front moves into Northeast
Montana. The fluctuating boundary, along with the instability in
place, will likely be able to produce periods of showers with
thunder.
Templer
&&
.AVIATION...
Surface low pressure is now deepening over central Montana and
thunderstorms have begun to develop and mature over those higher
elevations. Latest model guidance brings these storms through
northeast Montana later this afternoon and evening.
The Storm Prediction Center continues its Convective Outlook for
slight and enhanced chances for severe thunderstorms across
portions of the area. When supercell thunderstorms develop, they
would mainly threaten KGGW, KOLF and KSDY and locations north with
very large hail and very damaging winds.
Expect VFR conditions to prevail this afternoon, then lowering
ceilings with storms by this evening. Severe thunderstorms with
very damaging winds and large hail are possible after 23Z
especially for KGGW and KOLF. TAF amendments are likely amid
possible temporary VLIFR conditions due to these severe
thunderstorms.
Winds from the east and southeast today ahead of the front will
bring ample warm moist air into the storm environment. A sudden
wind shift and cold front from the northwest later this afternoon will
be the main focus for storm development. Highly erratic and gusty
winds of 40 to 60 mph are expected near the stronger storms.
Templer/Mickelson
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from midnight tonight to 9 PM MDT Sunday For
Fort Peck Lake for Central and Southeast Phillips...Central and
Southern Valley...Garfield...McCone...Petroleum.
&&
weather.gov/glasgow
Hazardous weather outlook, Jun 18, 2:37 AM MST, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
337 AM MDT SAT JUN 18 2016
MTZ016>024-059>062-190945-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
337 AM MDT SAT JUN 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL DEVELOP IN THE LATE AFTERNOON OR EARLY EVENING
ACROSS THE AREA IN AREAS ALONG AND NORTH OF THE MISSOURI RIVER.
THE STORMS WILL CONTINUE FOR MOST OF TONIGHT. SOME SEVERE STORMS
WITH LARGE HAIL AND DAMAGING WINDS ARE LIKELY. LOCALLY HEAVY RAIN
IS ALSO POSSIBLE. THE BEST CHANCES FOR THUNDERSTORMS WILL BE ALONG
THE CANADIAN BORDER.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND
TONIGHT IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL MOVE THROUGH NORTHEAST MONTANA LATE TONIGHT.
STRONG WEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH WILL
DEVELOP ACROSS THE AREA SUNDAY MORNING AND CONTINUE THROUGH SUNDAY
EVENING BEFORE DIMINISHING. A LAKE WIND ADVISORY IS LIKELY FOR
FORT PECK LAKE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ025>027-190945-
DAWSON-PRAIRIE-WIBAUX-
337 AM MDT SAT JUN 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL MOVE THROUGH NORTHEAST MONTANA LATE TONIGHT.
STRONG WEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH WILL
DEVELOP ACROSS THE AREA SUNDAY MORNING AND CONTINUE THROUGH SUNDAY
EVENING BEFORE DIMINISHING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Thunderstorm Wind, Phillips
- When
- June 18, 5:50 PM MST
- Where
- Phillips County, 0.92 mi W of Dodson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.400, -108.250
Trained spotter reported tree limbs up to 6 inches in diameter downed by strong winds.
Thunderstorm Wind, Phillips
- When
- June 18, 6:00 PM MST
- Where
- Phillips County, 10.36 mi S of Dodson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.250, -108.230
Trained spotter estimated wind gusts up to 60 mph.
Hail, Phillips
- When
- June 18, 6:06 PM MST
- Where
- Phillips County, 2.27 mi NNE of Phillips
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.110, -108.150
Trained spotter reported ping pong ball sized hail.
Thunderstorm Wind, Phillips
- When
- June 18, 6:06 PM MST
- Where
- Phillips County, 2.27 mi NNE of Phillips
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.110, -108.150
Trained spotter reported 70 mph wind gusts.
Hail, Phillips
- When
- June 18, 6:09 PM MST
- Where
- Phillips County, 0.83 mi NNE of Phillips
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 48.090, -108.160
Storm chaser reported quarter sized hail along with damaging winds and zero visibility. Time estimated by radar.
Thunderstorm Wind, Phillips
- When
- June 18, 6:09 PM MST
- Where
- Phillips County, 0.83 mi NNE of Phillips
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 48.090, -108.160
Storm chaser reported 70 mph wind gusts along with large hail and zero visibility. Time estimated by radar.
Hail, Phillips
- When
- June 18, 6:10 PM MST
- Where
- Phillips County, 6.81 mi NNE of Phillips
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 48.170, -108.110
Public reported hen egg sized hail.
Thunderstorm Wind, Phillips
- When
- June 18, 6:17 PM MST
- Where
- Phillips County, 0.69 mi N of Malta
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.360, -107.870
Trained spotter reported tree limbs up to 5 inches in diameter downed by strong winds.
Thunderstorm Wind, Phillips
- When
- June 18, 6:20 PM MST
- Where
- Phillips County, 1.15 mi NE of Malta
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.360, -107.850
Trained spotter reported a semi-trailer toppled over by strong wind gusts.
Thunderstorm Wind, Phillips
- When
- June 18, 6:30 PM MST
- Where
- Phillips County, 0.83 mi NNW of Bowdoin
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 48.390, -107.610
A freight train was derailed by high winds. Forty rail cars holding mostly empty containers were blown off the tracks.
Hail, Phillips
- When
- June 18, 6:38 PM MST
- Where
- Phillips County, 7.62 mi NNE of Bowdoin
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 48.480, -107.530
Public reported hen egg sized hail.
Thunderstorm Wind, Phillips
- When
- June 18, 6:40 PM MST
- Where
- Phillips County, 0.92 mi W of Saco
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.470, -107.350
Trained spotter estimated 80 mph wind gusts.
Thunderstorm Wind, Phillips
- When
- June 18, 6:40 PM MST
- Where
- Phillips County, 0.92 mi W of Saco
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.470, -107.350
Trained spotter reported large tree braches, up to 10 inches in diameter, broken off from high winds.
Thunderstorm Wind, Phillips
- When
- June 18, 6:45 PM MST
- Where
- Phillips County, 6.88 mi ENE of Saco
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.520, -107.200
Trained spotter estimated 60 mph wind gusts.
Hail, Phillips
- When
- June 18, 6:45 PM MST
- Where
- Phillips County, 1.46 mi SSW of Saco
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.450, -107.340
Trained spotter reported golf ball sized hail.
Thunderstorm Wind, Phillips
- When
- June 18, 6:45 PM MST
- Where
- Phillips County, 1.46 mi SSW of Saco
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.450, -107.340
Trained spotter reported some siding was blown off his house from very strong winds.
Thunderstorm Wind, Valley
- When
- June 18, 7:00 PM MST
- Where
- Valley County, 10.66 mi WNW of Hinsdale
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 48.450, -107.300
A 70 mph wind gust was measured by the Saco US-2 DOT site.
Hail, Valley
- When
- June 18, 7:15 PM MST
- Where
- Valley County, 2.76 mi E of Vandalia
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.350, -106.840
Trained spotter reported hen egg sized hail.
Thunderstorm Wind, Valley
- When
- June 18, 7:17 PM MST
- Where
- Valley County, 2 mi NNW of Glasgow
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 48.227, -106.647
Off-duty NWS Employee estimated 60 mph wind gusts based on tree damage in their yard.
Hail, Valley
- When
- June 18, 7:17 PM MST
- Where
- Valley County, 2 mi NNW of Glasgow
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 48.227, -106.647
Off-duty NWS Employee reported half dollar sized hail.
Thunderstorm Wind, Valley
- When
- June 18, 7:17 PM MST to 7:25 PM MST
- Where
- Valley County, 0.46 mi W of Glasgow
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.200, -106.640
The Glasgow airport ASOS site measured 61 mph gusts with the passage of a squall line.
Hail, Valley
- When
- June 18, 7:25 PM MST to 7:30 PM MST
- Where
- Valley County, 0.46 mi W of Glasgow
- Measured
- 1.75 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 48.200, -106.640
Golf ball sized hail was observed at the Glasgow NWS office for up to 5 minutes.
Hail, Valley
- When
- June 18, 7:25 PM MST
- Where
- Valley County, 2 mi NNW of Glasgow
- Measured
- 2 in hail
- Reported by
- NWS Employee
- Coordinates
- 48.227, -106.647
Off-duty NWS employee reported hen egg sized hail.
Thunderstorm Wind, Valley
- When
- June 18, 7:25 PM MST
- Where
- Valley County, 2.12 mi NNW of Saint Marie
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 48.450, -106.530
Public reported 7 power poles blown down along MT Highway 24.
Thunderstorm Wind, Valley
- When
- June 18, 7:30 PM MST
- Where
- Valley County, 0.69 mi N of Ft Peck
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.030, -106.450
Trained spotter estimated 60 mph wind gusts.
Hail, Valley
- When
- June 18, 7:30 PM MST
- Where
- Valley County, 6.18 mi WNW of Nashua
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.170, -106.470
Trained spotter reported golf ball sized hail.
Hail, Valley
- When
- June 18, 7:36 PM MST
- Where
- Valley County, 3.49 mi N of Nashua
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.180, -106.340
Trained spotter reported golf ball sized hail and 10 broken windows among various buildings. Time estimated from radar.
Hail, Valley
- When
- June 18, 7:40 PM MST
- Where
- Valley County, 0.46 mi W of Nashua
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.130, -106.360
Trained spotter reported half dollar sized hail.
Thunderstorm Wind, Valley
- When
- June 18, 7:40 PM MST
- Where
- Valley County, 5.03 mi NE of Baylor
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 48.700, -106.320
Trained spotter reported shingles blown off a roof and part of a chimney broken from strong winds.
Thunderstorm Wind, Valley
- When
- June 18, 7:40 PM MST
- Where
- Valley County, 5.03 mi NE of Baylor
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 48.700, -106.320
Trained spotter measured 67 mph wind gusts.
Thunderstorm Wind, Valley
- When
- June 18, 7:50 PM MST
- Where
- Valley County, 3.2 mi E of Larslan
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 48.570, -106.180
An off-duty NWS employee estimated 75 mph wind gusts.
Hail, Valley
- When
- June 18, 8:00 PM MST
- Where
- Valley County, 0.83 mi NW of Frazer
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 48.060, -106.040
Public reported ping pong ball sized hail.
Hail, Roosevelt
- When
- June 18, 8:15 PM MST
- Where
- Roosevelt County, 0.83 mi SSE of Wolf Pt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 48.090, -105.640
Public reported golf ball sized hail.
Hail, Roosevelt
- When
- June 18, 8:20 PM MST
- Where
- Roosevelt County, 0.83 mi SSE of Wolf Pt
- Measured
- 3.5 in hail
- Reported by
- Public
- Coordinates
- 48.090, -105.640
Public reported near grapefruit sized hail, measuring 3.5 inches in diameter.
Thunderstorm Wind, Roosevelt
- When
- June 18, 8:23 PM MST
- Where
- Roosevelt County, 0.83 mi SSE of Wolf Pt
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.090, -105.640
The Wolf Point airport ASOS measured a 68 mph wind gust.
Hail, Roosevelt
- When
- June 18, 8:25 PM MST
- Where
- Roosevelt County, 0.83 mi SSE of Wolf Pt
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.090, -105.640
Trained spotter reported ping pong ball sized hail.
Hail, Roosevelt
- When
- June 18, 8:25 PM MST
- Where
- Roosevelt County, 1.55 mi WSW of Wolf Pt Intl Airport(Kolf)
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.090, -105.600
Trained spotter reported hen egg sized hail.
Thunderstorm Wind, Roosevelt
- When
- June 18, 8:31 PM MST
- Where
- Roosevelt County, 3.48 mi S of McDonalds Dot
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.430, -105.440
The McDonalds MT-13 DOT sensor measured a 76 mph wind gust.
Hail, Richland
- When
- June 18, 9:05 PM MST
- Where
- Richland County, 18.8 mi NNW of Enid
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.950, -104.940
Trained spotter reported golf ball sized hail along with winds up to 50 mph.
Thunderstorm Wind, Sheridan
- When
- June 18, 9:20 PM MST
- Where
- Sheridan County, 6 mi W of Homestead
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 48.420, -104.630
Public reported, via social media, shingles blown off a roof. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 18 to 20, 20164 deaths · 19 injured · 9 events
- Excessive Heat in Arizona, June 18 to 19, 20162 deaths · 2 events
- Rip Currents in Georgia, June 18 to 19, 20161 death · 3 events
- Rip Current in New Jersey, June 18, 20161 death · 1 event
- Rip Current in California, June 18, 20161 death · 1 event
- Heat in Nevada, June 18, 20161 death · 1 event
- Damaging Winds in Oklahoma, June 18, 2016$382,000 · 70 kt wind · 12 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 18, 201651 kt wind · 9 events
- Damaging Winds in Louisiana, June 18, 201653 kt wind · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 18, 201656 kt wind · 6 events
- Hail and Damaging Wind in North Dakota, June 18 to 19, 20161.25 in hail · 5 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, June 18, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645877, 645878, 645879, 645880, 645882, 645884, 645883, 645890, 645893, 645892, 645901, 645902, 645903, 645904, 645905, 645906, 645907, 645910, 645909, 645911, 645912, 645913, 645914, 645915, 645916, 645917, 645919, 645920, 645921, 645922, 645923, 645924, 645908, 645925, 645926, 645928, 645929, 645931, 645932, 645933.